Indiana, 2019

Flash Flooding and Damaging Winds in Indiana, June 16, 2019

June 16, 2019 · NWS PAH · 6 events in 5 counties and zones

As strong solar heating destabilized the atmosphere, numerous clusters of intense thunderstorms blossomed from southeast Missouri to southwest Indiana. The main impact associated with these storms was flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

As strong solar heating destabilized the atmosphere, numerous clusters of intense thunderstorms blossomed from southeast Missouri to southwest Indiana. The main impact associated with these storms was flash flooding. Several locations picked up torrential rainfall amounts over a short time period. Over four inches of rain occurred in Pike County. Damaging winds up to around 60 mph occurred with several of the storms as well. The environment was characterized by moderate to strong instability and moderate wind shear. Effective bulk wind shear values of 25 to 40 knots were observed. The storms developed east of a weak low pressure center over Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 16, 4:30 PM CST, 13 minutes earlier.

Area forecast discussion, Jun 16, 4:30 PM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
530 PM CDT Sun Jun 16 2019

.UPDATE...
Issued at 528 PM CDT Sun Jun 16 2019

The KVWX and KPAH VAD wind profiles showing broad unidirectional
flow of 20-40 knots during the past hour or so, supportive of a
slow transition to training heavy rainfall thunderstorm activity
versus isolated severe hail and winds.

Good surface and most unstable CAPE of 4-5000 j/kg2 and GOES
Satellite Precipitable Water estimates of 1.7+ inches and
unrestricted low level inflow support of high rainfall rates in
advance of mid-level shortwave (hinted at in the KPAH VAD wind
profile between 8-11kft).

Made some overall QPF/PoP adjustments to reflect the transition of
the rainfall through the evening hours, as well as make some
wording adjustments to text/tabular, and gridded forecast.

&&

.SHORT TERM...(Tonight through Monday)
Issued at 114 PM CDT Sun Jun 16 2019

Atmosphere is very unstable this afternoon. A weak mid level
wave/mcv to our west will continue toward the area through the end
of the day, possibly enhancing convection. We also see evidence of a
boundary from near KEVV back to the west into southern IL from
earlier morning convection. Strong to isolated severe storms and
heavy rainfall possible as a result. Tonight through Monday,
conditions should remain unsettled with a H7/H5 open wave forecast
to move toward the area. PoPs overall have been overdone by a
considerable amount. We will play middle of the road with Pops and
use scattered terminology given the uncertainty regarding clouds
and mesoscale influences. Chances should be higher Monday with the
approach of the mid level feature. Otherwise rather warm and
humid through Monday.

.LONG TERM...(Monday night through Sunday)
Issued at 114 PM CDT Sun Jun 16 2019

The extended forecast period begins with filling of a southwest MO
low/middle level low pressure center and translation of the trough
axis through the WFO PAH forecast area from west to east. The
movement of this system, combined with weak ridging should diminish
PoPs significantly Tuesday and Tuesday night. Selected model
guidance has hinted at a diminution of PoPs on Tuesday, but elements
of blended and ensemble guidance have masked this subtle change.
Plan to heighten the lowered PoP chances for Tuesday.

Likewise, nearly all of the medium range guidance continues to
maintain higher rain chances for Wednesday into Thursday, associated
with a broader scale, lee side of the Rockies, generated trough.
This may generate scattered to numerous coverage of convective
activity Wednesday night as the gradient of maximum lift, vorticity,
and surface convergence comes into play.

Beyond Thursday and through at least early Saturday, a more
meridional pattern develops. More dominant ridging should serve to
suppress thunderstorm chances on Friday and Friday night. With the
transition from a zonal to meridional pattern, anticipate some
timing difference on rain chances into next weekend. At this point,
plan to go with a slower eastward transport (probably closer to the
mean 700 mb hemispheric wave speed of 15 knots) of the ridge,
leading to a drier Saturday and Sunday. Lowered PoPs during this
time period, within collaborative limits with neighboring offices.

&&

.AVIATION...
Issued at 1123 AM CDT Sun Jun 16 2019

Terminal forecasts will be kept simple. Other than VC mention
within the first 6 hours, will keep convection out of the TAFs
given very low confidence in timing and evolution through Monday.
MVFR cigs across the area were more prominent than expected. We
expect improvement into the afternoon to VFR conditions. We may
see lower cigs reappear late tonight into Monday morning given
similar conditions are forecast to exist. SSW winds 10 to 20 kts
and gusty will become light SSW tonight through Monday morning.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...Smith
Hazardous weather outlook, Jun 16, 7:28 AM CST, 9 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
828 AM CDT Sun Jun 16 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-171000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
828 AM CDT Sun Jun 16 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Scattered thunderstorms are likely today through tonight. There is a
risk for a few severe thunderstorms, capable of hail and strong
winds. Heavy rain may cause localized minor flooding as well.

Refer to the latest river flood warnings and statements for updated
river flooding details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are expected on and off through much of the week.
Locally heavy rain is the primary hazard and may lead to localized
flooding. Each afternoon or evening, a strong storm is possible,
but perhaps Monday and Wednesday offer the best such chance.

Refer to the latest river flood warnings and statements for updated
river flooding details.

.SPOTTER INFORMATION STATEMENT...

Spotters should monitor the latest forecasts and updates for
potential activation requests.

In the hours before

Local storm report, Jun 16, 3:37 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
437 PM CDT SUN JUN 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     TSTM WND DMG     COBDEN                  37.54N 89.25W
06/16/2019                   UNION              IL   LAW ENFORCEMENT

            TREES DOWN ON POWER LINES. TIME ESTIMATED.

&&

DWS
Local storm report, Jun 16, 4:05 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
505 PM CDT SUN JUN 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     TSTM WND GST     ROMBAUER                36.85N 90.28W
06/16/2019  E60 MPH          BUTLER             MO   TRAINED SPOTTER

&&

DWS
Local storm report, Jun 16, 4:06 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
506 PM CDT SUN JUN 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             3 WSW WALTONVILLE       38.19N 89.09W
06/16/2019  E1.00 INCH       JEFFERSON          IL   TRAINED SPOTTER

            DIME TO QUARTER SIZE HAIL.

&&

KES
Local storm report, Jun 16, 4:23 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
523 PM CDT SUN JUN 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     FLASH FLOOD      2 NNE WAYNE CITY        38.37N 88.57W
06/16/2019                   WAYNE              IL   TRAINED SPOTTER

            WATER FLOWING OVER ILLINOIS HIGHWAY 15 IN
            MULTIPLE PLACES NEAR WAYNE CITY.

&&

DWS
Special weather statement, Jun 16, 4:26 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
526 PM CDT Sun Jun 16 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>007-010-014-015-018-
019-MOZ076-086-087-100-107>112-114-170030-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-CRITTENDEN-UNION KY-WEBSTER-HENDERSON-DAVIESS-PERRY MO-
BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-STODDARD-
SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION,
MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI,
CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN,
JONESBORO, VIENNA, GOLCONDA, ELIZABETHTOWN, CAIRO, MOUND CITY,
METROPOLIS, FORT BRANCH, PETERSBURG, POSEYVILLE, EVANSVILLE,
BOONVILLE, ROCKPORT, HICKMAN, CLINTON, BARDWELL, WICKLIFFE,
PADUCAH, MAYFIELD, SMITHLAND, MARION, MORGANFIELD, DIXON,
HENDERSON, OWENSBORO, PERRYVILLE, MARBLE HILL, CAPE GIRARDEAU,
JACKSON, PIEDMONT, VAN BUREN, DONIPHAN, POPLAR BLUFF, BLOOMFIELD,
SIKESTON, CHARLESTON, AND NEW MADRID
526 PM CDT Sun Jun 16 2019

...Special Weather Statement...

At 525 PM, numerous strong thunderstorms continue over much of
southeast Missouri into southern Illinois and southwest Indiana.
Strong storms were increasing from the Missouri Bootheel region
north, and will be moving into west Kentucky this evening.

The entire region remains in a Severe Thunderstorm Watch through
1000 PM. The stronger storms will produce high wind gusts and
small hail. At times, the storms will briefly become severe, so
continue to monitor NOAA Weather Radio or local media for
Warnings. The concern for Flash Flooding will continue to increase
through the evening hours as storms train over areas that have
already received heavy rain.

08
Local storm report, Jun 16, 4:36 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
536 PM CDT SUN JUN 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     FLASH FLOOD      4 SE MURPHYSBORO        37.72N 89.30W
06/16/2019                   JACKSON            IL   PUBLIC

            PUMP HOUSE ROAD AND CHAUTAUQUA ROAD COVERED
            WITH WATER.

&&

DWS

The radar

The Evansville,IN radar (KVWX), 36 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Gibson

When
June 16, 4:43 PM CST
Where
Gibson County, 2 mi NNE of Oakland City
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
38.357, -87.336

A tree was down along Highway 57.

Flash Flood, Pike

When
June 16, 6:30 PM EST to 11:00 PM EST
Where
Pike County, 1.95 mi NNE of Winslow to 2.05 mi SSE of Augusta
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.407, -87.212

A main water line was washed out four miles northeast of Winslow, near Cato. Creeks were out of their banks, including Cup Creek within a mile of where it drains into the Patoka River.

Thunderstorm Wind, Posey

When
June 16, 5:44 PM CST
Where
Posey County, 6 mi SE of New Harmony
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
38.069, -87.852

A barn was damaged and power lines were down.

Thunderstorm Wind, Vanderburgh

When
June 16, 6:00 PM CST to 6:07 PM CST
Where
Vanderburgh County, 4 mi NNW of Evansville to 5 mi ESE of Evansville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
38.033, -87.578

Thunderstorm winds gusted to near 60 mph in spots in the Evansville metro area. Four miles north-northwest of downtown Evansville, a tree fell down on power lines. Several miles east-southeast of Evansville, a trained spotter estimated wind gusts from 50 to 60 mph.

Flash Flood, Gibson

When
June 16, 6:20 PM CST to 11:00 PM CST
Where
Gibson County, 0.69 mi N of Princeton to 2.56 mi SE of Lyle
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.360, -87.570

Numerous roads were flooded in Princeton and between Patoka and Princeton. Water was over portions of Old U.S. Highway 41 near Princeton.

Thunderstorm Wind, Spencer

When
June 16, 6:40 PM CST
Where
Spencer County, Santa Claus
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
38.120, -86.900

A tree was blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822342, 829458, 822343, 822345, 829461, 822348.